During Pandemic Opioid Overdose Antidote More Difficult to Find

During Pandemic Opioid Overdose Antidote More Difficult to Find

Organizations that provide the opioid overdose antidote called naloxone – the generic name for Narcan –are reporting shortages of the medicine.  A Washington Post article notes that a manufacturing issue stopped Pfizer’s production of single-dose injectable naloxone in April, and the scarcity is expected to have deadly consequences. Pfizer says it may not be able to meet demand again until February, according to Ohio Health Policy News.

It’s believed that the naloxone shortage is related to redeployment of pharmaceutical production to COVID-related work, as well as the general chaos in manufacturing and transport; pharmaceutical supply chains are reported to be in total disarray.

Naloxone is a medication approved by the Food and Drug Administration (FDA) to rapidly reverse opioid overdose. It is an opioid antagonist—meaning that it binds to opioid receptors and can reverse and block the effects of other opioids, such as heroin, morphine, and oxycodone. It’s a temporary treatment and its effects don’t last long. So, it’s critical to obtain medical intervention as soon as possible after administering/receiving naloxone. The medication can be given by intranasal spray (into the nose), intramuscular (into the muscle), subcutaneous (under the skin), or intravenous injection.

Signs of an opioid overdose include:

  • unconsciousness
  • very small pupils
  • slow or shallow breathing
  • vomiting
  • an inability to speak
  • faint heartbeat
  • limp arms and legs
  • pale skin
  • purple lips and fingernails

If you or someone you know needs help, L.A. CADA provides naloxone in our Medication Assisted Treatment and other recovery care programs. Call us at (562) 777-7500, ext. 204 for information.

Comments (0)

Write a Comment

EnglishSpanish